July  2013, 18(5): 1323-1344. doi: 10.3934/dcdsb.2013.18.1323

The evolution of the orbit distance in the double averaged restricted 3-body problem with crossing singularities

1. 

Dipartimento di Matematica, Universitá di Pisa, Largo B. Pontecorvo 5, 56127 Pisa, Italy

2. 

Dipartimento di Matematica, Università di Pisa, Largo B. Pontecorvo 5, 56127, Pisa, Italy

Received  June 2012 Revised  January 2013 Published  March 2013

We study the long term evolution of the distance between two Keplerian confocal trajectories in the framework of the averaged restricted 3-body problem. The bodies may represent the Sun, a solar system planet and an asteroid. The secular evolution of the orbital elements of the asteroid is computed by averaging the equations of motion over the mean anomalies of the asteroid and the planet. When an orbit crossing with the planet occurs the averaged equations become singular. However, it is possible to define piecewise differentiable solutions by extending the averaged vector field beyond the singularity from both sides of the orbit crossing set [8],[5]. In this paper we improve the previous results, concerning in particular the singularity extraction technique, and show that the extended vector fields are Lipschitz-continuous. Moreover, we consider the distance between the Keplerian trajectories of the small body and of the planet. Apart from exceptional cases, we can select a sign for this distance so that it becomes an analytic map of the orbital elements near to crossing configurations [11]. We prove that the evolution of the `signed' distance along the averaged vector field is more regular than that of the elements in a neighborhood of crossing times. A comparison between averaged and non-averaged evolutions and an application of these results are shown using orbits of near-Earth asteroids.
Citation: Giovanni F. Gronchi, Chiara Tardioli. The evolution of the orbit distance in the double averaged restricted 3-body problem with crossing singularities. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1323-1344. doi: 10.3934/dcdsb.2013.18.1323
References:
[1]

V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, "Mathematical Aspects of Classical and Celestial Mechanics," Springer, 1997.

[2]

R. V. Baluyev and K. V. Kholshevnikov, Distance between Two Arbitrary Unperturbed Orbits, Cel. Mech. Dyn. Ast., 91 (2005), 287-300. doi: 10.1007/s10569-004-3207-1.

[3]

E. Bowell and K. Muinonen, Earth-crossing asteroids and comets: Groundbased search strategies, in "Hazards due to Comets & Asteroids" (Ed. T. Gehrels), Tucson: The University of Arizona Press, (1994), 149-197.

[4]

R. A. Broucke and P. J. Cefola, On the equinoctial orbit elements, Cel. Mech. Dyn. Ast., 5 (1972), 303-310.

[5]

G. F. Gronchi, Generalized averaging principle and the secular evolution of planet crossing orbits, Cel. Mech. Dyn. Ast., 83 (2002), 97-120. doi: 10.1023/A:1020178613365.

[6]

G. F. Gronchi, On the stationary points of the squared distance between two ellipses with a common focus, SIAM Journ. Sci. Comp., 24 (2002), 61-80. doi: 10.1137/S1064827500374170.

[7]

G. F. Gronchi, An algebraic method to compute the critical points of the distance function between two Keplerian orbits, Cel. Mech. Dyn. Ast., 93 (2005), 297-332. doi: 10.1007/s10569-005-1623-5.

[8]

G. F. Gronchi and A. Milani, Averaging on Earth-crossing orbits, Cel. Mech. Dyn. Ast., 71 (1998), 109-136. doi: 10.1023/A:1008315321603.

[9]

G. F. Gronchi and A. Milani, Proper elements for Earth crossing asteroids, Icarus, 152 (2001), 58-69.

[10]

G. F. Gronchi and P. Michel, Secular orbital evolution, proper elements and proper frequencies for near-earth asteroids: A comparison between semianalytic theory and numerical integrations, Icarus, 152 (2001), 48-57.

[11]

G. F. Gronchi and G. Tommei, On the uncertainty of the minimal distance between two confocal Keplerian orbits, Discrete Contin. Dyn. Syst. Ser. B, 7 (2007), 755-778. doi: 10.3934/dcdsb.2007.7.755.

[12]

K. V. Kholshevnikov and N. Vassiliev, On the distance function between two keplerian elliptic orbits, Cel. Mech. Dyn. Ast., 75 (1999), 75-83. doi: 10.1023/A:1008312521428.

[13]

H. Kinoshita and H. Nakai, General solution of the Kozai mechanism, Cel. Mech. Dyn. Ast., 98 (2007), 67-74. doi: 10.1007/s10569-007-9069-6.

[14]

Y. Kozai, Secular perturbation of asteroids with high inclination and eccentricity, Astron. Journ., 67 (1962), 591-598.

[15]

M. L. Lidov, The evolution of orbits of artificial satellites of planets under the action of gravitational perturbations of external bodies, Plan. Spa. Sci., 9 (1962), 719-759.

[16]

A. Milani, S. R. Chesley, M. E. Sansaturio, G. Tommei and G. Valsecchi, Nonlinear impact monitoring: Line of variation searches for impactors, Icarus, 173 (2005), 362-384.

[17]

A. Milani and G. F. Gronchi, "Theory of Orbit Determination," Cambridge Univ. Press, 2010.

[18]

G. B. Valsecchi, A. Milani, G. F. Gronchi and S. R. Chesley, Resonant returns to close approaches: Analytical theory, Astron. Astrophys., 408 (2003), 1179-1196.

[19]

A. Whipple, Lyapunov times of the inner asteroids, Icarus, 115 (1995), 347-353.

show all references

References:
[1]

V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, "Mathematical Aspects of Classical and Celestial Mechanics," Springer, 1997.

[2]

R. V. Baluyev and K. V. Kholshevnikov, Distance between Two Arbitrary Unperturbed Orbits, Cel. Mech. Dyn. Ast., 91 (2005), 287-300. doi: 10.1007/s10569-004-3207-1.

[3]

E. Bowell and K. Muinonen, Earth-crossing asteroids and comets: Groundbased search strategies, in "Hazards due to Comets & Asteroids" (Ed. T. Gehrels), Tucson: The University of Arizona Press, (1994), 149-197.

[4]

R. A. Broucke and P. J. Cefola, On the equinoctial orbit elements, Cel. Mech. Dyn. Ast., 5 (1972), 303-310.

[5]

G. F. Gronchi, Generalized averaging principle and the secular evolution of planet crossing orbits, Cel. Mech. Dyn. Ast., 83 (2002), 97-120. doi: 10.1023/A:1020178613365.

[6]

G. F. Gronchi, On the stationary points of the squared distance between two ellipses with a common focus, SIAM Journ. Sci. Comp., 24 (2002), 61-80. doi: 10.1137/S1064827500374170.

[7]

G. F. Gronchi, An algebraic method to compute the critical points of the distance function between two Keplerian orbits, Cel. Mech. Dyn. Ast., 93 (2005), 297-332. doi: 10.1007/s10569-005-1623-5.

[8]

G. F. Gronchi and A. Milani, Averaging on Earth-crossing orbits, Cel. Mech. Dyn. Ast., 71 (1998), 109-136. doi: 10.1023/A:1008315321603.

[9]

G. F. Gronchi and A. Milani, Proper elements for Earth crossing asteroids, Icarus, 152 (2001), 58-69.

[10]

G. F. Gronchi and P. Michel, Secular orbital evolution, proper elements and proper frequencies for near-earth asteroids: A comparison between semianalytic theory and numerical integrations, Icarus, 152 (2001), 48-57.

[11]

G. F. Gronchi and G. Tommei, On the uncertainty of the minimal distance between two confocal Keplerian orbits, Discrete Contin. Dyn. Syst. Ser. B, 7 (2007), 755-778. doi: 10.3934/dcdsb.2007.7.755.

[12]

K. V. Kholshevnikov and N. Vassiliev, On the distance function between two keplerian elliptic orbits, Cel. Mech. Dyn. Ast., 75 (1999), 75-83. doi: 10.1023/A:1008312521428.

[13]

H. Kinoshita and H. Nakai, General solution of the Kozai mechanism, Cel. Mech. Dyn. Ast., 98 (2007), 67-74. doi: 10.1007/s10569-007-9069-6.

[14]

Y. Kozai, Secular perturbation of asteroids with high inclination and eccentricity, Astron. Journ., 67 (1962), 591-598.

[15]

M. L. Lidov, The evolution of orbits of artificial satellites of planets under the action of gravitational perturbations of external bodies, Plan. Spa. Sci., 9 (1962), 719-759.

[16]

A. Milani, S. R. Chesley, M. E. Sansaturio, G. Tommei and G. Valsecchi, Nonlinear impact monitoring: Line of variation searches for impactors, Icarus, 173 (2005), 362-384.

[17]

A. Milani and G. F. Gronchi, "Theory of Orbit Determination," Cambridge Univ. Press, 2010.

[18]

G. B. Valsecchi, A. Milani, G. F. Gronchi and S. R. Chesley, Resonant returns to close approaches: Analytical theory, Astron. Astrophys., 408 (2003), 1179-1196.

[19]

A. Whipple, Lyapunov times of the inner asteroids, Icarus, 115 (1995), 347-353.

[1]

Ming-Chia Li, Ming-Jiea Lyu. Positive topological entropy for multidimensional perturbations of topologically crossing homoclinicity. Discrete and Continuous Dynamical Systems, 2011, 30 (1) : 243-252. doi: 10.3934/dcds.2011.30.243

[2]

Sébastien Guisset. Angular moments models for rarefied gas dynamics. Numerical comparisons with kinetic and Navier-Stokes equations. Kinetic and Related Models, 2020, 13 (4) : 739-758. doi: 10.3934/krm.2020025

[3]

Silviu-Iulian Niculescu, Peter S. Kim, Keqin Gu, Peter P. Lee, Doron Levy. Stability crossing boundaries of delay systems modeling immune dynamics in leukemia. Discrete and Continuous Dynamical Systems - B, 2010, 13 (1) : 129-156. doi: 10.3934/dcdsb.2010.13.129

[4]

David J. W. Simpson. On resolving singularities of piecewise-smooth discontinuous vector fields via small perturbations. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3803-3830. doi: 10.3934/dcds.2014.34.3803

[5]

Oksana Koltsova, Lev Lerman. Hamiltonian dynamics near nontransverse homoclinic orbit to saddle-focus equilibrium. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 883-913. doi: 10.3934/dcds.2009.25.883

[6]

Benoît Grébert, Tiphaine Jézéquel, Laurent Thomann. Dynamics of Klein-Gordon on a compact surface near a homoclinic orbit. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3485-3510. doi: 10.3934/dcds.2014.34.3485

[7]

Cristina Anton, Alan Yong. Stochastic dynamics and survival analysis of a cell population model with random perturbations. Mathematical Biosciences & Engineering, 2018, 15 (5) : 1077-1098. doi: 10.3934/mbe.2018048

[8]

Xin Zhang, Shuangling Yang. Complex dynamics in a quasi-periodic plasma perturbations model. Discrete and Continuous Dynamical Systems - B, 2021, 26 (8) : 4013-4043. doi: 10.3934/dcdsb.2020272

[9]

Shouchuan Hu, Nikolaos S. Papageorgiou. Nonlinear Dirichlet problems with a crossing reaction. Communications on Pure and Applied Analysis, 2014, 13 (6) : 2749-2766. doi: 10.3934/cpaa.2014.13.2749

[10]

M. Ollé, J.R. Pacha, J. Villanueva. Dynamics close to a non semi-simple 1:-1 resonant periodic orbit. Discrete and Continuous Dynamical Systems - B, 2005, 5 (3) : 799-816. doi: 10.3934/dcdsb.2005.5.799

[11]

Fábio R. Pereira. Multiplicity results for fractional systems crossing high eigenvalues. Communications on Pure and Applied Analysis, 2017, 16 (6) : 2069-2088. doi: 10.3934/cpaa.2017102

[12]

Xianling Fan, Yuanzhang Zhao, Guifang Huang. Existence of solutions for the $p-$Laplacian with crossing nonlinearity. Discrete and Continuous Dynamical Systems, 2002, 8 (4) : 1019-1024. doi: 10.3934/dcds.2002.8.1019

[13]

Qun Liu, Daqing Jiang. Dynamics of a multigroup SIRS epidemic model with random perturbations and varying total population size. Communications on Pure and Applied Analysis, 2020, 19 (2) : 1089-1110. doi: 10.3934/cpaa.2020050

[14]

Emile Franc Doungmo Goufo, Melusi Khumalo, Patrick M. Tchepmo Djomegni. Perturbations of Hindmarsh-Rose neuron dynamics by fractional operators: Bifurcation, firing and chaotic bursts. Discrete and Continuous Dynamical Systems - S, 2020, 13 (3) : 663-682. doi: 10.3934/dcdss.2020036

[15]

S. L. Ma'u, P. Ramankutty. An averaging method for the Helmholtz equation. Conference Publications, 2003, 2003 (Special) : 604-609. doi: 10.3934/proc.2003.2003.604

[16]

Natalia Skripnik. Averaging of fuzzy integral equations. Discrete and Continuous Dynamical Systems - B, 2017, 22 (5) : 1999-2010. doi: 10.3934/dcdsb.2017118

[17]

Young Hee Geum, Young Ik Kim. Long-term orbit dynamics viewed through the yellow main component in the parameter space of a family of optimal fourth-order multiple-root finders. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3087-3109. doi: 10.3934/dcdsb.2020052

[18]

Bassam Fayad, Maria Saprykina. Realizing arbitrary $d$-dimensional dynamics by renormalization of $C^d$-perturbations of identity. Discrete and Continuous Dynamical Systems, 2022, 42 (2) : 597-604. doi: 10.3934/dcds.2021129

[19]

Matthias Rumberger. Lyapunov exponents on the orbit space. Discrete and Continuous Dynamical Systems, 2001, 7 (1) : 91-113. doi: 10.3934/dcds.2001.7.91

[20]

Stefano Galatolo. Orbit complexity and data compression. Discrete and Continuous Dynamical Systems, 2001, 7 (3) : 477-486. doi: 10.3934/dcds.2001.7.477

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (148)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]